Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Headache at the shunt site of the head, pain ranges from mild to intense, has programmable VP shunt due to congenital hydocephalus, no relief with medicines. Treatment?

Hi! I am 31 years old and have a programmable VP shunt due to congenital hydrocephalus . It was placed in August 2009. I also have slit vents and stiff vents, so CT s are always normal. Over the past year or so I have begun to experience headaches at the shunt site on my head. They range from mildly annoying to almost debilitating. No OTC meds make them go away completely, although asprin and ibuprophin combo seems to work best. The only way to make it truly bearable when it gets bad it to put an ice pack on my head. I had a shunt series and CT done in November and they were both normal. It does not feel like a malfunction, and the is no positional aspect to it other than a great deal of dizziness and vertigo if I bend over and straighten up. Just curious if there is a known problem with shunt aches and if so what is the best course of treatment. Thanks so much for your time.
Asked On : Fri, 13 Apr 2012
Answers:  1 Views:  411
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Neurologist, Surgical 's  Response
Hi, I'm sorry to hear about your shunt site pain. I am willing to bet that the most likely cause of these headaches is scarring and overgrowth of the tissue at the site of insertion or at the site of the Omaya reservoir. If there is no omaya, then the programmable valve may be irritating the tissue. Also, very rarely, if any sutures were used to tether the device in place at the insertion site, they may have caused some irritation before they dissolved.

The question is. What can you do about it. I hesitate to recommend shunt revision because it's such an onerous thing that i would rather reserve it for an infection or a shunt malfunction.

In a few cases, back in residency, we injected a steroid and an anesthetic beneath the tissues of the reservoir and that helped the patient. But steroid have there own complications, not the least of which is an increased tendency to get infected when the injections happen often.

I wish I could be more helpful here. My best advice is to head back to your neurosurgeon and discuss if there is any local injection or treatment that could reduce the inflammation in that region of the scalp.

I hope this helps. If you would like to discuss more with me or any of the other Neurosurgeons on the site, you can use our "Ask a Specialist" option. Thanks for coming to
Answered: Wed, 2 Apr 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor